Angina Induced by 5-Fluorouracil Infusion in a Patient with Normal Coronaries

Login or register to view PDF.
Abstract

This article reviews the occurrence of angina in patients treated with 5-fluorouracil (5-FU) without significant coronary artery disease. We present a case followed by a review of the literature. A 43-year-old man with a history of colon cancer developed typical angina during intravenous infusion of 5-FU. His electrocardiogram (ECG) showed tall T waves during his angina episode. His angina and ECG changes reoccurred during a second 5-FU infusion. His coronary angiography was normal. This case is consistent with a rare occurrence of 5-FU-induced angina despite normal coronaries. Physician should be aware of this important side effect of 5-FU infusion.

Correspondence
Mohammad Reza Movahed, MD, PhD, Professor of Medicine, University of Arizona School of Medicine, The Southern Arizona Veterans Affairs Health Care System, Sarver Heart Center, 1501 N Campbell Avenue, Tucson, AZ 85724. E: rmovahed@email.arizona.edu
Citation
American Heart Hospital Journal 2010;8(2):111–2
DOI
https://doi.org/10.15420/ahhj.2010.8.2.111

5-fluorouracil (5-FU) is an antimetabolite that is commonly used for treatment of solid tumors. The most serious side effect is cardiotoxicity that can trigger angina, myocardial infraction, arrhythmias and sudden death.1 The reported incidence of 5-FUinduced cardiotoxicity ranges from 1.27 to 18%.2 Cardiotoxicity can occur at any doses during bolus or continuous infusion.3

Case Report

A 43-year-old man without any significant cardiac history or risk factors was admitted to the oncology ward with the diagnosis of colon cancer. During his hospital stay, he was treated with a chemotherapy regimen consisting of leucovorin, irinotecan, avastin (betacizumab), and 5-FU. During his 5-FU infusion, he complained of typical angina. His ECG showed new changes consistent with peaked tall T waves (see Figure 1). His cardiac enzymes remained negative. His symptoms and electrocardiogram (ECG) changes resolved after intravenous nitroglycerin infusion. He remained angina free during his hospital stay and was discharged a few days later.

During the next chemotherapy cycle with 5-FU infusion, he had recurrent angina and tall T waves with anterior ST elevation on his ECG. After initial therapy with nitrate and calcium channel blockers, his angina resolved with normalization of his ECG changes. His coronary angiogram revealed normal coronaries (see Figure 2).

Discussion

Chest pain induced by 5-FU infusion can be confusing. Rarely, coronary events can be induced during 5-FU infusion that can be lethal. The occurrence of cardiac adverse events has been reported to be between 1.2 and 7.6%.4

History of previous cardiac disease increases the probability of 5-FU-induced cardiac events.5 The underlying mechanism for 5-FU-induced coronary spasm is unknown. Direct effect of 5-FU on the myocardial tissue can be related to a reduction in myocardial adenosine triphosphate (ATP) synthesis triggering vasospasm.6

The occurrence of late angina after the completion of 5-FU infusion has been also reported. Late release of endothelin- 1 by 5-FU metabolites has been thought to be a possible mechanism for 5-FU-induced late angina.7 Diagnosis of 5-FU-induced late angina can be difficult to make as it usually occurs after discharge. Cardiotoxicity of 5-FU has been found to be higher with concomitant administration of other chemotropic agents such as leucovorin or irinotecan.8 5-FU-induced electrocardiographic changes are more common in patients with coronary artery disease.9 Thus, the presence of coronary artery disease needs to be ruled out in these patients.

There is no standardized treatment for 5-FU-induced coronary spasm.8 Calcium channel blockers such as verapamil as well as nitrates have been successfully used for prophylaxis before 5-FU infusion in patients with known coronary artery disease10 or in patients with angina occurrence during 5-FU infusion.11 In patients with previous severe reactions to 5-FU infusion, raltitrexed should be considered as a substitute for 5-FU in order to prevent recurrent coronary spasm.12

References
  1. Labianca R, Beretta G, Clerici M, Fraschini P, Luporini G, Cardiac toxicity of 5-Fluorouracil. A study in 1083 patients, Tumori, 1982;68:505–10.
  2. Robben NC, Pippas AW, Moore JO, The syndrome of 5-fluorouracil cardiotoxicity: an elusive cardiopathy, Cancer, 1993;71:493–509.
  3. de Forni M, Malet-Martino MC, Jaillais P, et al., Cardiotoxicity of high-dose continuous infusion fluorouracil: a prospective clinical study, J Clin Oncol, 1992;10:1795–801.
  4. Freeman NJ, Costanza ME, 5-Fluorouracil-associated cardiotoxicity, Cancer, 1988;61(1):36–45.
  5. Rezkalla S, Kloner RA, Ensley J, et al., Continuous ambulatory ECG monitoring during fluorouracil therapy: a prospective study, J Clin Oncol, 1989;7(4):509–14.
  6. Kleiman N, Lehane D, Geyer C, Prinzmetal’s angina during 5-fluorouracil chemotherapy, Am J Med, 1987;82:566.
  7. Keefe D, Roistacher N, Pierri M, Clinical cardiotoxicity of 5-fluorouracil, J Clin Pharmacol, 1993;33:1060–70.
  8. Robben NC, Pippas AW, Moore JO, The syndrome of 5-fluorouracil cardiotoxicity: an elusive cardiopathy, Cancer, 1993;71:493–509.
  9. Rozenman Y, Gurewich J, Gotsman MS, Myocardial ischemia induced by topical use of 5-fluorouracil, Int J Cardiol, 1995;49(3):282–3.
  10. Abernethy DR, Schwartz JB, Calcium-antagonist drugs, N Engl J Med, 1999;341(19):1447–57.
  11. Oleksowicz L, Bruckner HW, Prophylaxis of 5-fluorouracil-induced coronary vasospasm with calcium channel blockers, Am J Med, 1988;85(5):750–1.
  12. Mortimer J, Higano C, Continuous infusion of 5-fluorouracil and folinic acid in disseminated colorectal cancer, Cancer Invest, 1988;6:129.